Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 8, NWS Reno, NV

March 26, 2019Lyon County, Mineral County, Nevada

NWS Reno, NV issued this wind advisory at Mar 26, 2019, 2:43 PM PDT for Lyon County, Mineral County, Nevada. It took effect at Mar 27, 2019, 2:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2019, 2:43 PM PDT (21:43 UTC)
In effect from
Mar 27, 2019, 2:00 PM PDT
Expired
Mar 27, 2019, 9:33 PM PDT
In force
8 hr
Issued by
NWS Reno, NV

Counties Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WWUS75 KREV 262143
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
243 PM PDT Tue Mar 26 2019

NVZ001-272200-
/O.NEW.KREV.WI.Y.0008.190327T2100Z-190328T0600Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, and Smith Valley
243 PM PDT Tue Mar 26 2019

...WIND ADVISORY IN EFFECT FROM 2 PM TO 11 PM PDT WEDNESDAY...

The National Weather Service in Reno has issued a Wind Advisory,
which is in effect from 2 PM to 11 PM PDT Wednesday. 

* Timing: Winds increasing Wednesday afternoon, with the strongest
  gusts expected from late afternoon into Wednesday evening. 

* Winds: Southwest 20 to 30 mph with gusts up to 55 mph. Stronger
  gusts near 65 mph in wind prone areas including sections of 
  Highway 95 near Walker Lake. 

* Impacts: Strong cross winds are likely to produce hazardous
  cross winds, especially along Highway 95 through Mineral 
  County. Travel restrictions are possible for high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

NVZ004-272200-
/O.EXB.KREV.LW.Y.0012.190327T1800Z-190328T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
243 PM PDT Tue Mar 26 2019

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT WEDNESDAY
FOR PYRAMID LAKE...

The National Weather Service in Reno has issued a Lake Wind
Advisory for Pyramid Lake, which is in effect from 11 AM to 11 PM
PDT Wednesday. 

* Winds: Southwest to west 15 to 25 mph with gusts up to 45 mph.

* Wave Heights: 2 to 4 feet with highest waves on the north half
  of Pyramid Lake.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ072-NVZ002-272200-
/O.CON.KREV.LW.Y.0012.000000T0000Z-190328T0600Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
243 PM PDT Tue Mar 26 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT WEDNESDAY
FOR LAKE TAHOE...

* Changes: None.

* Winds: South to southwest 15 to 25 mph with gusts up to 45 mph.
  Strongest winds expected on Wednesday. 

* Wave Heights: 2 to 4 feet with highest waves on the north half
  of Lake Tahoe on Wednesday.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

* As a heads up, strong gusty winds will return Tuesday and 
  Wednesday as winter storms move into the region.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
3 follow-up statements
452 
WWUS75 KREV 271052
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
352 AM PDT Wed Mar 27 2019

NVZ001-280600-
/O.CON.KREV.WI.Y.0008.190327T2100Z-190328T0600Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, and Smith Valley
352 AM PDT Wed Mar 27 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM PDT THIS EVENING...

* Changes: None.

* Timing: Winds increasing this afternoon, with the strongest
  gusts expected from late afternoon into the evening.

* Winds: Southwest 20 to 30 mph with gusts up to 55 mph. 
  Stronger gusts near 65 mph in wind prone areas including 
  sections of Highway 95 near Walker Lake.

* Impacts: Strong cross winds are likely to produce hazardous 
  cross winds, especially along Highway 95 through Mineral 
  County. Travel restrictions are possible for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow
these items away. The best thing to do is prepare ahead of time
by making sure you have extra food and water on hand, flashlights
with spare batteries and/or candles in the event of a power
outage.

&&

$$

CAZ072-NVZ002-280600-
/O.CON.KREV.LW.Y.0012.000000T0000Z-190328T0600Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
352 AM PDT Wed Mar 27 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR LAKE TAHOE...

* Changes: None.

* Winds: South to southwest 15 to 25 mph with gusts up to 45 mph. 

* Wave Heights: 2 to 4 feet with highest waves on the north half
  of Lake Tahoe. 

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-280600-
/O.CON.KREV.LW.Y.0012.190327T1800Z-190328T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
352 AM PDT Wed Mar 27 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 11 PM PDT THIS EVENING FOR PYRAMID LAKE...

* Changes: None.

* Winds: Southwest to west 15 to 25 mph with gusts up to 45 mph.

* Wave Heights: 2 to 4 feet with highest waves on the north 
  half of Pyramid Lake. 

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
210 
WWUS75 KREV 272017
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
117 PM PDT Wed Mar 27 2019

NVZ001-280600-
/O.CON.KREV.WI.Y.0008.190327T2100Z-190328T0600Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, and Smith Valley
117 PM PDT Wed Mar 27 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* Changes: None.

* Timing: Winds increasing this afternoon, with the strongest 
  gusts expected from late afternoon into the evening.

* Winds: Southwest 20 to 30 mph with gusts up to 55 mph. 
  Stronger gusts near 65 mph in wind prone areas including 
  sections of Highway 95 near Walker Lake.

* Impacts: Strong cross winds are likely to produce hazardous 
  cross winds, especially along Highway 95 through Mineral 
  County. Travel restrictions are possible for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow
these items away. The best thing to do is prepare ahead of time
by making sure you have extra food and water on hand, flashlights
with spare batteries and/or candles in the event of a power
outage.

&&

$$

CAZ072-NVZ002-280600-
/O.CON.KREV.LW.Y.0012.000000T0000Z-190328T0600Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
117 PM PDT Wed Mar 27 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR LAKE TAHOE...

* Changes: Slight increase in peak wave height.

* Winds: South to southwest 15 to 25 mph with gusts up to 45 
  mph.

* Wave Heights: 2 to 5 feet with highest waves on the north 
  half of Lake Tahoe. 

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-280600-
/O.CON.KREV.LW.Y.0012.000000T0000Z-190328T0600Z/
Western Nevada Basin and Range including Pyramid Lake-
117 PM PDT Wed Mar 27 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR PYRAMID LAKE...

* Changes: Slight increase in peak wave height.

* Winds: Southwest to west 15 to 25 mph with gusts up to 45 mph.

* Wave Heights: 2 to 5 feet with highest waves on the north 
  half of Pyramid Lake.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
823 
WWUS75 KREV 280433
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
933 PM PDT Wed Mar 27 2019

NVZ001-280545-
/O.CAN.KREV.WI.Y.0008.000000T0000Z-190328T0600Z/
Mineral and Southern Lyon Counties-
933 PM PDT Wed Mar 27 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Reno has cancelled the Wind
Advisory. 

Winds have decreased across much of the area this evening. The one
exception is along Highway 95 from the north end of Walker Lake 
to Hawthorne where gusts to 50 mph are still being reported. These
wind speeds will continue to weaken through the night.

$$

CAZ072-NVZ002-004-280545-
/O.CAN.KREV.LW.Y.0012.000000T0000Z-190328T0600Z/
Greater Lake Tahoe Area-
Western Nevada Basin and Range including Pyramid Lake-
933 PM PDT Wed Mar 27 2019

...LAKE WIND ADVISORY IS CANCELLED...

The National Weather Service in Reno has cancelled the Lake Wind
Advisory. 

Winds are decreasing on area lakes this evening, however will
remain breezy with gusts of 15 to 25 mph possible.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Mar 26, 3:05 AM PDT, 11 hours 38 minutes earlier.

Area forecast discussion, Mar 26, 3:05 AM PDT, 11 hours 38 minutes before
Area Forecast Discussion
National Weather Service Reno NV
305 AM PDT Tue Mar 26 2019

.SYNOPSIS...

A series of spring storms will impact the region this week with
gusty winds, heavy mountain snow, and periods of valley rain. The
greatest impacts to travel in the Sierra and western Nevada are
expected late tonight through Wednesday. Drier conditions will
likely return by the weekend.

&&

.SHORT TERM...through Friday morning...

The largest changes to the forecast were to slightly decrease QPF
and overall snowfall amounts for the tonight-Thursday storm as
the timing of the heaviest precipitation rates look to occur
during the daylight hours Wednesday. The timing of this system has
also generally slowed.

Light snow continues to accumulate along the higher passes and areas
of northeast CA including Fredonyer and Yuba passes, and CA-44 west
of Susanville, while light rain persists for elevations below 5500
feet this morning. Limited precipitation is making it over the
Sierra crest along the western portion of the Tahoe Basin.
Therefore, stronger winds will continue to impact the Tahoe Basin
through the early morning hours. Once precipitation begins to move
into the area by sunrise, winds will decrease slightly. Up to 6"
of snow could fall along the higher peaks of the Sierra west of
Tahoe, with only light accumulations (less than 3") possible at
lake level. With a higher solar angle this time of year and warmer
pavement temperatures, snow will have a tough time sticking to
roadways.

A stronger area of upper level forcing will make its way into the
Sierra by this afternoon, allowing precipitation to spill over the
Sierra front and into the lower valleys of western NV. A rain-snow
mix is expected for northeast CA and the Tahoe Basin. Gusty winds
will continue, however they will likely not be as strong as they
were Monday. Wind speeds 30-40 mph are likely with up to 75+ mph
winds expected along Sierra mountaintops. A break in precipitation
is expected this evening before the next wave of moisture moves
into the region.

The focus continues to be on the main weather system that will
affect the region tonight into Wednesday/Thursday. A general break
in precipitation is expected this evening before the next wave of
moisture and upper level forcing moves into the Sierra, northeast
CA and western NV. Peak precipitation rates will occur during the
daylight hours Wednesday as the nose of the jet impinges upon the
Sierra. Snowfall rates of up to 1-2" per hour can be expected in
the Sierra, with higher rates possible especially if convective
showers move upslope along the western portion of the Sierra ahead
of the cold front during the afternoon hours Wednesday. We are
still expecting 1-2 feet of storm total snowfall on the Sierra
crest above 7000 feet, with localized areas possibly receiving 3
feet through late Wednesday night/early Thursday. 8-16" of snow is
likely above 5500 feet in northeast CA through early Thursday.
Lake level accumulations will likely end up being closer to 2-4".

For western NV, periods of spillover precipitation will occur
Wednesday as the nose of the jet moves into the Sierra, allowing
ample moisture flux across the Sierra into western NV.
Precipitation totals will likely range from 0.2-0.5" for the Reno-
Carson-Minden areas and generally less than 0.2" for most of
west-central NV. An area of instability may develop over the
Basin and Range Wednesday afternoon, where thunderstorms may form
out ahead of the jet. Brief heavy rains and a few lightning
strikes may occur with these cells. Snow levels could drop late
Wednesday to 5000-5500 feet in western NV, however little
accumulation is expected. Gusty winds are likely with speeds
similar to Monday. However, precipitation will reduce the strength
and duration of these winds.

Residual showers will likely continue in the eastern Sierra and
western NV behind the main upper low Thursday. Showers could
produce light snow accumulations above 5000 feet as snow levels
will lower. Snow pellets and or a rain/snow mix could be possible
below 5000 feet. Expect breezy conditions to continue through
most of the day Thursday. -Johnston

.LONG TERM...Friday through early next week...

The final in a series of spring storm systems will be exiting on
Friday which will allow for a shortwave ridge to build across the
region this weekend. Showers and cool temperatures will linger on
Friday with most of the showers isold-sct in nature - the best
chances across northeast CA/northwest NV and the Basin and Range
where some weak instability will be present during the afternoon.
Conditions stabilize Sat-Sun as temperatures aloft warm. A general
light northeast flow Saturday will turn back around to the west
on Sunday as the flat shortwave ridge builds into CA-NV. Mixing
and ventilation will be weaker both days. Temperatures should
climb a good 5-10 degrees, back toward more seasonal levels.

For early next week, confidence is not high in specifics but
there are indications of additional weak systems moving across the
region with periods of breezy conditions and chances for showers.
Nothing big, but the potential for more unsettled spring weather
and a continuation of seasonal temperatures and periodic
ventilation of any stagnant valley air. Hohmann

.AVIATION...

The band of rain/snow was very slow to move into the Tahoe Basin
this morning but CIGS are finally beginning to lower as the
precipitation gradually shifts east of the crest. Expect period of
MVFR CIGS/VSBYS today along with terrain obscurement for KTVL-
KTRK in occasional snow showers. Any accumulations for the these
two runways will be on the light side (maybe a slushy inch) early
this morning. Little accumulation during the day as the high sun
angle and generally light intensity combine to keep runway surface
temperatures above freezing.

As the main storm moves in late tonight and Wednesday, we expect
more intense showers to bring CIGS/VSBYS further down in the
Tahoe Basin with conditions spreading down into Mono County and
affecting KMMH as well. Any snow accumulation on the Sierra
runways would be limited to late tonight and early Wednesday
morning and possibly again with sunset Wednesday, unless a heavier
convective snow shower crosses the runway in which case a brief
slushy accumulation could occur during the day as well. For lower
elevation terminals, expect rain which could be moderate at times
to lower CIGS/VSBY to BKN-OVC030/3-5SM at times, obscuring
mountain tops. Instability will be sufficient Wednesday afternoon
for isolated thunderstorms with small hail or pellets for areas
mainly east of Hwy 95 including KLOL-KNFL.

Winds will continue to gust 80+ kts across the Sierra through
Wednesday with periods of windy conditions reaching down to lower
elevations outside of rain/snow areas. Expect moderate turbulence
to be a prevailing phenomenon with locally severe turbulence not
out of the question Wednesday as a 125+ kt upper level jet noses
into the Tahoe Basin and western NV. Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning from 11 PM this evening to 11 PM PDT
     Wednesday above 7000 feet in NVZ002.

     Lake Wind Advisory until 11 PM PDT Wednesday for Lake Tahoe in
     NVZ002.

CA...Winter Weather Advisory until 8 AM PDT this morning above 5000
     feet in CAZ071.

     Winter Storm Warning from 11 PM this evening to 11 PM PDT
     Wednesday above 5500 feet in CAZ071.

     Winter Storm Warning from 11 PM this evening to 11 PM PDT
     Wednesday above 7000 feet in CAZ072-073.

     Lake Wind Advisory until 11 PM PDT Wednesday for Lake Tahoe in
     CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Wind Advisories in Nevada, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.